Texas, 2022

Damaging Winds in Texas, February 16, 2022

February 16, 2022 · NWS MAF · 3 events in 3 counties and zones

An upper level trough was centered over southern Arizona. A dryline was present across portions of the Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was centered over southern Arizona. A dryline was present across portions of the Permian Basin. Instability and wind shear were very high east of the dryline. There was also a Pacific front that moved into the area after sunset and combined with the dryline. These conditions resulted in thunderstorms across portions of the Permian Basin that produced severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 16, 5:22 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Feb 16, 5:22 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 PM CST Wed Feb 16 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 459 PM CST Wed Feb 16 2022

Strong southwest winds are ongoing at all terminals with the
exception of MAF. Winds will become strong and southwesterly at
MAF shortly after 00Z. Winds will gradually strengthen and become
westerly with an incoming trough from the west. Blowing dust is
possible and may reduce reduce visibility to MVFR. A cold front
arrives early tomorrow morning. Winds are expected to remain
strong and switch to northerly.

Outside of the TAF sites, a High Wind Warning is currently in
effect for the Guadalupe and Delaware Mountains. Severe aircraft
turbulence will be possible, especially for small aircraft, in
the vicinity of the mountains.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 208 PM CST Wed Feb 16 2022

At 18Z, the upper level trough was centered over southern Arizona.
Ahead of this, surface winds over West Texas and Southeast New
Mexico were veering to southwest in response to a surface trough
over NE New Mexico.  To the north, a cold front was stalled in the
panhandles.  Main concerns this afternoon will be wind and fire.
Models develop a modest jet across SE New Mexico this afternoon,
w/forecast soundings over KATS mixing out to 700mb or so, where 35-
45kt SW flow is forecast.  This activity should spread east into the
overnight hours as the upper trough arrives, along with a Pac front
that the latest NAM puts at the Eddy/Lea County line at around 00Z.
These winds, along with unseasonably warm highs this afternoon, will
combine with critical relative humidity to result in Red Flag
conditions over the western half of the FWA through early evening.
Winds should actually increase after sundown w/the arrival of the
Pac front, and BLDU is expected as the front moves in.  However,
fire wx concerns will diminish as humidity comes up w/loss of
daytime heating.

To the east, a weak dryline will sharpen up east of KMAF into the
early evening. The Pac front will meet up w/the retreating dryline
invof KMAF at around 03Z, w/models initiating convection just east
of Midland shortly thereafter.  NAM Forecast soundings steepen up
mid-level lapse rates over KSNK to 9C/km by 03Z, w/0-6km shear in
excess of 80 kts.  Storm motion is SW ~ 40kts, so anything that
develops will move out of the area quickly, although not before
dropping some large hail and damaging winds to the far NE of the
CWA.

&&

.LONG TERM...
(Friday through  Tuesday)
Issued at 208 PM CST Wed Feb 16 2022

A broad upper trough will be across most of the country on Friday.
Temperatures Friday afternoon will warm up from the previous day
with highs mostly in the 50s and 60s as southerly surface winds
return. The warming trend for West Texas and Southeast New Mexico
will continue for Saturday as winds strengthen out of the south with
highs mostly in the 60s. An upper trough will begin to strengthen
over the western part of the country on Sunday with an upper low
just south of California. Surface winds across the area will become
mostly southwesterly which will further aid in warming temperatures.
Highs on Sunday will mostly be in the 70s. The upper low south of
California will move northeastward and will combine with the
strengthening upper trough over the western part of the country on
Monday. Surface winds will strengthen out of the west to southwest
Monday afternoon as the base of the upper trough moves over the
region. This increase in upper lift from the upper trough will
result in increasing precipitation chances across portions of the
area on Monday. Temperatures will decrease a little on Tuesday with
the upper trough beginning to move over the area but winds will
again be gusty out of the southwest to west. Models are not in
agreement on next Wednesday but generally expect a cold front to
impact at least portions of the area.

&&

.FIRE WEATHER...
Issued at 459 PM CST Wed Feb 16 2022

Temperatures are expected to be around 10 to 15 degrees above normal
today. Winds are also increasing out of the southwest this afternoon
across West Texas and Southeast New Mexico. Winds will remain gusty
out of the west this evening into tonight. High Wind Warning and
Wind Advisory conditions are expected this afternoon through tonight
from Southeast New Mexico to the Big Bend area. Minimum relative
humidity values are expected to be 15 percent or less across most of
the area this afternoon. These windy and dry conditions have
resulted in critical fire weather this afternoon into early this
evening from the northwest Permian Basin and Southeast New Mexico
southward to the Rio Grande. Conditions will improve on Thursday
with the arrival of a cold front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               37  49  23  58 /  30   0   0   0
Carlsbad                 35  51  24  59 /  10   0   0   0
Dryden                   45  67  31  57 /   0   0   0   0
Fort Stockton            42  56  28  59 /   0   0   0   0
Guadalupe Pass           31  45  28  51 /   0   0   0   0
Hobbs                    30  47  21  56 /  10   0   0   0
Marfa                    27  57  18  57 /   0   0   0   0
Midland Intl Airport     38  51  24  57 /  20   0   0   0
Odessa                   39  51  25  57 /  20   0   0   0
Wink                     36  53  23  57 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 8 PM CST /7 PM MST/ this evening for
     Andrews-Central Brewster County-Chinati Mountains-Chisos
     Basin-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Gaines-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Loving-Lower Brewster
     County-Marfa Plateau-Pecos-Presidio Valley-Reeves County
     Plains-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory until 6 AM CST Thursday for Loving-Lower Brewster
     County-Pecos-Presidio Valley-Ward-Winkler.

     High Wind Warning until 6 AM CST /5 AM MST/ Thursday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Eastern Culberson
     County-Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains-Marfa Plateau-Reeves County Plains-Van
     Horn and Highway 54 Corridor.

NM...Red Flag Warning until 7 PM MST this evening for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

     Wind Advisory until 5 AM MST Thursday for Central Lea County-
     Northern Lea County-Southern Lea County.

     High Wind Warning until 5 AM MST Thursday for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

&&

SHORT TERM...44
LONG TERM....80
AVIATION...91
Hazardous weather outlook, Feb 16, 8:36 PM CST, 0 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
836 PM CST Wed Feb 16 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180245-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
836 PM CST Wed Feb 16 2022 /736 PM MST Wed Feb 16 2022/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

A High Wind Warning is in effect for the Chinati, Davis, and
Guadalupe and Delaware mountains and adjacent plains and a Wind
Advisory is in effect for Lea County, portions of the Trans Pecos,
and the Presidio Valley.

Areas of blowing dust will be likely this afternoon across western
portions of the region. Visibilities may be reduced at times.

A strong to marginally severe storm or two will be possible across
the far eastern Permian Basin late this evening. Any storm that
develops may produce large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The Midland/Odessa radar (KMAF), 52 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Andrews

When
February 16, 8:36 PM CST
Where
Andrews County, 2 mi E of Andrews
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
32.320, -102.516

A thunderstorm moved across Andrews County and produced a 67 mph wind gust near the town of Andrews.

Thunderstorm Wind, Reagan

When
February 16, 8:56 PM CST
Where
Reagan County, 28 mi N of Best
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.635, -101.630

A thunderstorm moved across Reagan County and produced a 61 mph wind gust five miles southwest of Saint Lawrence.

Thunderstorm Wind, Martin

When
February 16, 9:16 PM CST
Where
Martin County, 2 mi WNW of Tarzan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.311, -102.002

A thunderstorm moved across Martin County and produced a 60 mph wind gust near Tarzan.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1001912, 1001914, 1001915.